Utah, 2015

Winter Storm in Utah, February 27 to 28, 2015

February 27 to 28, 2015 · NWS SLC · 3 events in 3 counties and zones

Another moist storm system moved through primarily southern Utah at the end of February, bringing heavy snowfall to both the mountains and some valleys across the area.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SLC wrote it up.

Another moist storm system moved through primarily southern Utah at the end of February, bringing heavy snowfall to both the mountains and some valleys across the area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before the first event at Feb 27, 4:24 AM MST, 3 hours 36 minutes earlier.

Area forecast discussion, Feb 27, 4:24 AM MST, 3 hours 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
424 AM MST FRI FEB 27 2015

.SYNOPSIS..A DEVELOPING WINTER STORM SYSTEM WILL AFFECT MUCH OF
THE SOUTHERN AND CENTRAL GREAT BASIN THIS WEEKEND. A SECOND STORM
WILL FOLLOW THE WEEKEND STORM EARLY NEXT WEEK.

&&

.SHORT TERM (THROUGH 00Z TUESDAY)...THE UPPER TROUGH POSITIONED
OFF THE WASHINGTON COAST EARLY THIS MORNING STILL ON TRACK TO
DEVELOP INTO A SIGNIFICANT WINTER STORM FOR SOUTHERN/CENTRAL UTAH
THIS WEEKEND. THIS TROUGH WILL EVENTUALLY FORM A WEAK CIRCULATION
AS IT SETTLES INTO CENTRAL CALIFORNIA AND THE WESTERN GREAT BASIN
LATE TONIGHT/SATURDAY. THIS FEATURE WILL TURN EAST-SOUTHEAST AND
BECOME AN OPEN WAVE AGAIN AS IT TRACKS INTO THE SOUTHERN GREAT
BASIN/DESERT SOUTHWEST LATE IN THE WEEKEND.

FOR TODAY THE MEAN FLOW ALOFT WILL BACK AROUND TO A MORE WESTERLY
DIRECTION WITH A COOL/MOIST AIR MASS REMAINING IN PLACE ACROSS THE
GREAT BASIN. WILL LIKELY SEE A WEAK DISTURBANCE OR TWO EJECT OUT
AHEAD OF THE DEVELOPING UPPER LOW ALONG THE WEST COAST. WEAK
DYNAMIC LIFT WORKING ON THE AMBIENT AIR MASS OVER UTAH COULD
GENERATE SOME LIGHT PRECIP TODAY. WILL KEEP LOW-END POPS IN PLACE
ACROSS MUCH OF THE STATE...WITH MINIMAL PRECIP EXPECTED.

ORGANIZED PRECIP THIS EVENING WITH THE NOW DEVELOPED UPPER LOW
WILL CONCENTRATE ACROSS SOUTHERN UTAH. AN OLD BUT LOOSELY DEFINED
BAROCLINIC ZONE OVER SOUTHERN UTAH/NORTHERN ARIZONA WILL BE THE
FOCUS FOR HEAVIER PRECIP. SHORTWAVE ENERGY EJECTING OUT AHEAD OF
THE UPPER LOW ALONG THIS BOUNDARY COMBINED WITH GOOD UPPER
DIVERGENCE IN THE LEFT EXIT REGION OF THE JET WILL GENERATE DEEP
AND FAIRLY STRONG UPWARD MOTION TONIGHT/SATURDAY. SOLID SURFACE
CYCLOGENESIS OVER SOUTHERN UTAH WOULD INDICATE THAT THE SOUTHWEST
QUADRANT OF UTAH SHOULD SEE THE HEAVIEST PRECIP EARLY IN THE
EVENT.

LATER IN THE WEEKEND THE PICTURE BECOMES A BIT MORE MUDDLED OVER
UTAH AS THE VARIOUS GUIDANCE INDICATE THE FAIRLY STRONG
FRONTOGENESIS SHIFTS SOUTH IN THE ARIZONA THROUGH SOUTHWEST
COLORADO. LESS FORCING OVER UTAH WOULD SUGGEST THAT PRECIP...
THOUGH STILL WIDESPREAD...MAY NOT BE AS INTENSE HEADING INTO
SATURDAY NIGHT/SUNDAY. ONE AREA THAT WOULD BE WORTH WATCHING WOULD
BE WEST-CENTRAL THROUGH NORTHEAST UTAH. MODEST TIGHTENING OF THE
MID-LEVEL THERMAL GRADIENT WOULD SUGGEST THAT PRECIP COULD
ORGANIZE AGAIN THROUGH CENTRAL/NORTHEAST UTAH SATURDAY NIGHT/EARLY
SUNDAY.

THE NEXT STORM SYSTEM DROPPING SOUTH OUT OF BRITCOL WILL PUSH THE
REMNANT OF THIS WEEKENDS THROUGH THROUGH UTAH SUNDAY NIGHT/MONDAY.
LOOKING AT AN EXPANSION OF PRECIP AGAIN ALONG AND AHEAD OF THE
TROUGH AXIS ON MONDAY.

&&

.LONG TERM (AFTER 00Z TUESDAY)...THE BROAD PACIFIC NORTHWEST TROUGH
IS EXPECTED TO MOVE THROUGH UTAH AND SOUTHWEST WYOMING MONDAY NIGHT
THROUGH TUESDAY...BRINGING A GOOD COLD FRONT ALONG WITH IT.
PRECIPITATION SHOULD BE PRIMARILY CONCENTRATED ALONG THE BOUNDARY AS
IT MOVES ACROSS THE FORECAST AREA. EC/GFS SHOW 700 MB TEMPS AS LOW
AS -16C TO -18C BEHIND THE FRONT...SO PRECIP SHOULD BE ALL SNOW.
WITH GOOD FGEN ALONG THE BOUNDARY...SNOW COULD BE
SIGNIFICANT...PARTICULARLY OVER NORTHERN AND CENTRAL UTAH. LATEST
GFS SHOWS A FASTER BUT MORE SPLIT SOLUTION THAN THE EC...WHICH
INDICATES SOME SNOW LINGERING OVER SOUTHEAST UTAH THROUGH EARLY
WEDNESDAY.

MODELS INDICATE HIGH PRESSURE RETURNING BEHIND THE EXITING STORM
SYSTEM FOR THE MIDDLE TO LATTER PART OF THE UPCOMING WEEK. THIS WILL
RESULT IN DRY CONDITIONS...WITH TEMPERATURES PROGGED TO RETURN BACK
TO OR ABOVE SEASONAL NORMS BY DAY 7.

&&

.AVIATION...VFR CONDITIONS ARE EXPECTED AT THE SLC TERMINAL
THROUGHOUT THE DAY. SHOWERS IN THE VICINITY OF THE TERMINAL WILL
DROP CIGS TO OR BELOW 6000 FT AGL AT TIMES THIS AFTERNOON. THERE IS
A 30 PERCENT CHANCE OF MVFR CONDITIONS DEVELOPING IN RAIN AND SNOW
SHOWERS. THE TERMINAL SHOULD SEE SOUTHERLY WINDS DURING THE DAYTIME
HOURS.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...WINTER STORM WATCH FROM THIS EVENING THROUGH SUNDAY EVENING FOR
     UTZ517-518.

WY...NONE.
&&

SHORT TERM...CONGER
LONG TERM/AVIATION...TRAPHAGAN

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)

FOR FREQUENTLY ASKED QUESTIONS ABOUT THE AREA FORECAST DISCUSSION
VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY/GENERAL/AFD_FAQS.PHP (ALL LOWER CASE)
Hazardous weather outlook, Feb 27, 4:38 AM MST, 3 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
438 AM MST FRI FEB 27 2015

UTZ001>016-019>021-517-518-WYZ021-281200-
CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT-
SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT-
GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS-
WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80-
WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS-
WESTERN UINTA BASIN-CASTLE COUNTRY-SAN RAFAEL SWELL-
SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-SOUTHWEST UTAH-
UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH-
GLEN CANYON RECREATION AREA/LAKE POWELL-CENTRAL MOUNTAINS-
SOUTHERN MOUNTAINS-SOUTHWEST WYOMING-
438 AM MST FRI FEB 27 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO THIRDS OF
UTAH AND SOUTHWEST WYOMING.

.DAY ONE...TODAY AND TONIGHT

SCATTERED LIGHT MOUNTAIN SNOW SHOWERS WITH ISOLATED LIGHT SHOWERS
IN THE VALLEYS ARE EXPECTED TODAY. PRECIPITATION WILL INCREASE
RAPIDLY ACROSS SOUTHERN UTAH TONIGHT AHEAD OF A DEVELOPING STORM
SYSTEM OVER THE WESTERN GREAT BASIN. HEAVY SNOW COULD DEVELOP IN
THE SOUTHERN MOUNTAINS LATE TONIGHT. VALLEY LOCATIONS WILL RECEIVE
SNOW OR A MIX OF RAIN AND SNOW OVERNIGHT. ACCUMULATING SNOWS ARE
POSSIBLE ACROSS THE HIGHER SOUTHWEST AND SOUTH-CENTRAL VALLEYS
LATE TONIGHT. A WINTER STORM WATCH IS IN EFFECT FOR THE SOUTHERN
AND CENTRAL MOUNTAINS BEGINNING THIS EVENING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

A NOW DEVELOPED WINTER STORM WILL IMPACT MUCH OF THE SOUTHERN AND
CENTRAL PORTIONS OF THE OUTLOOK THROUGH THE WEEKEND. THIS STORM
WILL GENERATE WIDESPREAD AND AT TIMES HEAVY SNOW ACROSS THE
SOUTHERN AND CENTRAL UTAH MOUNTAINS. THE ADJACENT HIGHER VALLEYS
WILL ALSO SEE SNOW...WITH SOME LOCATIONS RECEIVING SIGNIFICANT
ACCUMULATIONS IN SOUTHWEST...CENTRAL AND SOUTH-CENTRAL UTAH.

THE NORTHERN THIRD OF UTAH AND SOUTHWEST WYOMING WILL RECEIVE
SIGNIFICANT LESS PRECIPITATION THIS WEEKEND. COLDER AIR FORCED
INTO NORTHERN UTAH FROM THE EAST WILL CREATE THE POTENTIAL FOR
STRONG GUSTY EASTERLY CANYON WINDS ALONG THE NORTHERN AND CENTRAL
WASATCH FRONT LATE SATURDAY THROUGH SUNDAY.

ANOTHER STORM WILL FOLLOW THE WEEKEND STORM SYSTEM DURING THE
FIRST HALF OF THE UPCOMING WEEK. THIS NEXT STORM COULD BRING
SIGNIFICANT PRECIPITATION TO THE ENTIRE OUTLOOK AREA...ALONG
WITH COLD TEMPERATURES TO START OFF THE MONTH OF MARCH.
PRECIPITATION WILL LIKELY END ACROSS THE OUTLOOK AREA FOR
WEDNESDAY NIGHT AND THURSDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY/ (ALL LOWER CASE)

FOR INFORMATION ON POTENTIAL ROAD TRAVEL IMPACTS VISIT...
HTTP://WWW.UDOTTRAFFIC.UTAH.GOV/ROADWEATHERFORECAST.ASPX

Event by event

3 winter storm. Local standard time, as filed.

Winter Storm, Southern Mountains

When
February 27, 8:00 AM MST to February 28, 8:00 PM MST
Where
Southern Mountains forecast zone
Reported by
SNOTEL

The Kolob SNOTEL received 2.10 inches of liquid equivalent precipitation, or approximately 21 inches of new snow. In addition, Brian Head Resort reported 14 inches of snow for the storm.

Winter Storm, South Central Utah

When
February 27, 4:00 PM MST to February 28, 8:00 PM MST
Where
South Central Utah forecast zone
Reported by
COOP Observer

Kodachrome Basin State Park recorded 11 inches of new snow for the storm.

Winter Storm, Southwest Utah

When
February 28, 3:00 AM MST to 8:00 PM MST
Where
Southwest Utah forecast zone
Reported by
Trained Spotter

Storm total snowfall of 13 inches was reported in Cedar City.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Utah in 2015Every state in 2015This day in weather historyWarnings in Utah, February 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 562844, 562847, 562845.